Nebraska, 2008

Winter Weather in Nebraska, February 11 to 12, 2008

February 11 to 12, 2008 · NWS FSD · 2 events in 2 counties and zones

Snow accumulated 3 to 6 inches over extreme northeast Nebraska during a 17 hour period from the morning of February 11th into the night. The snowfall made travel slippery, but it was not accompanied by freezing rain or significant blowing snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 3 to 6 inches over extreme northeast Nebraska during a 17 hour period from the morning of February 11th into the night. The snowfall made travel slippery, but it was not accompanied by freezing rain or significant blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 11, 3:25 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 11, 3:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CST MON FEB 11 2008

.DISCUSSION...
SHUD BE A SNOWY DAY ACRS MOST OF THE CWA TODAY. EARLY THIS MORN SOME
PATCHY LIGHT SNOW IS OCCURRING ACRS NRN CWA NR H6 FNT. HARD TIME
REACHING GND WITH LOW LEVELS STILL FAIRLY DRY. THIS AREA EXPECTED TO
PULL OFF TO THE NE. FOCUS THEN SHIFTS TO DIGGING S/W WHICH WL BEGIN
TO MOVE INTO WRN CWA AFT 12Z AND THEN DROP SEWD INTO NW IA BY EVE.
MODELS SEEM TO BE IN DECENT AGREEMENT AND THIS S/W SHOWS UP WELL ON
IR SAT OVR ERN MT AND IS DIGGING SEWD PER MODELS. SHUD SEE FAIRLY
STG FNTGEN BETWEEN H65 AND H7 WITH THIS FEATURE. GFS SEEMS TO BE A
LTL BETTER WITH A MORE FOCUSED AREA OF HVYR PRECIP AFT 15Z. SHUD SET
UP FAIRLY CLOSE TO I90 FOR THE HEAVIEST SNOW WITH LESSER AMOUNTS N
AND S. 290 TO 300K PRES SHOWING ALMOST A TROWALING LIKE EFFECT THIS
AFTN FM FSD EWD INTO SW MN AND NW IA ALONG THE I90 CORRIDOR. THIS
AREA LIKELY TO SEE THER HEAVIEST SNOWS IF THAT PANS OUT. THIS ALSO
IN AREA WHERE THETA E LAPSE RATE IS NEAR ZERO WHICH SHOULD HELP TO
MAKE THIS S/W AN EFFICIENT SNOW PRODUCER. SO FOR THOSE REASONS HAVE
EXPANDED SNOW ADVY SWD AND EWD TODAY INTO THIS EVE. FOR NOW WL KEEP
ADVYS N OF THE MO RIVER...BUT IF BAND SHIFTS A LTL FURTHER S...MAY
NEED TO UPGRADE THAT AREA LATER THIS MORN. SHUD SEE A NICE BAND OF 3
TO 5 INCHES ALONG I90 WITH 1 TO 3 FURTHER N AND S. SE WINDS OF 15 TO
20 MPH WL CREATE SOME BLOWING SNOW...BUT SHUD NOT BE WIDESPREAD.

S/W SHOULD PULL OUT FAIRLY QUICKLY THIS EVE...BUT WL LEAVE A FAIRLY
HIGH POP INTO EVE HOURS ACRS SERN CWA. CUD SEE AN ADDTIONAL INCH OF
SNOW THERE IN THE EVE. CAA BEHIND THIS FEATURE SHUD PUSH TEMPS BLO
ZERO...ESPC N OF I90...BUT CLOUD COVER WL KEEP TEMPS FROM DROPPING
TOO QUICKLY.

WAA BEGINS TO SPREAD INTO WRN CWA ON TUES...BUT FREST SNOW COVER
WILL LIKELY PRODUCE FAIRLY STG INVERSION SO HAVE BUMPED TEMPS DOWN A
FEW DEG MOST PLACES.

STGER WAA ON WED AND SHUD SEE HIGHS APPROACH 40 FAR WRN CWA...BUT
SNOW COVER FURTHER E WILL HAVE A MUCH STRONGER IMPACT AND WL LIKELY
KEEPS HIGHS IN THE 20S.

ANOTHER ARCTIC CDFNT TO SWEEP SE ACRS CWA WED NITE INTO THU MORN.
SOME LIGHT SNOW LIKELY WITH THIS SYS...BUT NRN STREAM DOESNT REALLY
PHASE WITH THE SRN STREAM..SO MORE OF A WND PRODUCER THAN SNOW
MAKER. SHUD REMAIN WELL BLO NORM THU INTO FRI...WITH WARMER TEMPS
NEXT WEEKEND.

&&

.AVIATION...

LIGHT SNOW WILL DEVELOP AROUND THE KHON TAF SITE AROUND 12Z THIS
MORNING...THEN EXPAND EASTWARD THROUGH THE DAY. GREATEST CHANCE OF
PRECIPITATION WILL REACH KFSD AROUND 15Z...AND KSUX AROUND 17Z. WITH
INITIAL ONSET OF SNOW...WILL SEE MVFR VIS/GIGS...QUICKLY
TRANSITIONING TO IFR/LIFR CONDITIONS AS SNOW BECOMES
HEAVIER...ESPECIALLY AT KHON AND KFSD WHERE DYNAMIC FORCING WILL BE
BETTER. SNOW WILL CONTINUE THROUGH MUCH OF THE DAY...BEFORE TAPERING
OFF FROM WEST TO EAST AFTER 21Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS
     EVENING FOR IAZ001>003-012>014-021-022.

MN...SNOW ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR MNZ072-080-081-089-090-097-098.

     SNOW ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR MNZ071.

NE...NONE.
SD...SNOW ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR SDZ062-066-067.

     SNOW ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR SDZ038>040-052>061-064-065.

&&
Hazardous weather outlook, Feb 11, 3:55 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0355 AM CST MON FEB 11 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0355 AM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL SPREAD SOUTHEAST ACROSS THE REGION THIS
MORNING...PERSISTING THROUGH THE AFTERNOON. THE SNOW WILL LINGER
OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING
THE EVENING. TOTAL SNOWFALL OF 2 TO 5 INCHES CAN BE
EXPECTED...WITH THE HEAVIEST AMOUNTS ALONG THE INTERSTATE 90
CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AND
THURSDAY...AS AN ARCTIC COLD FRONT SWEEPS SOUTHEAST ACROSS THE
NORTHERN PLAINS. SNOW AMOUNTS WILL BE LIGHT...BUT GUSTY NORTH
WINDS ALONG WITH VERY COLD TEMPERATURES...WILL PRODUCE DANGEROUS
WIND CHILLS LATE WEDNESDAY NIGHT AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dixon

When
February 11, 9:00 AM CST to February 12, 3:00 AM CST
Where
Dixon forecast zone
Reported by
Trained Spotter
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches.

Winter Weather, Dakota

When
February 11, 10:00 AM CST to February 12, 3:00 AM CST
Where
Dakota forecast zone
Reported by
Law Enforcement
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82397, 82396.